Alert archive / Montana / Severe Thunderstorm Warnings in 2016
Severe Thunderstorm Warning 10, NWS Missoula, MT
NWS Missoula, MT issued this severe thunderstorm warning at Jun 8, 2016, 9:12 PM MDT for 4 counties in Montana. It was in force for 33 min. 2 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Jun 8, 2016, 9:12 PM MDT (03:12 UTC)
- Expired
- Jun 8, 2016, 9:45 PM MDT
- In force
- 33 min
- Issued by
- NWS Missoula, MT
- Area
- Storm-based polygon
Counties Deer Lodge County, MT, Granite County, MT, Powell County, MT, Silver Bow County, MT
The radar
The Missoula radar (KMSX), 123 km from the middle of the area, began a volume at 03:13 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jun 8, 9:14 PM MDT | TSTM WND DMG | Anaconda, MT | RECEIVED REPORTS OF TREES AND TREE BRANCHES DOWN IN ANACONDA FROM A STRONG WIND GUST. ALSO TREES WERE REPORTED DOWN ALONG MONTANA 1, IN THE SAME AREA. . |
| Jun 8, 9:45 PM MDT | TSTM WND GST 60 | 5 Sse Finn, MT | SUSTAINED WINDS WERE 49 MPH. MT DOT SENSOR. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched 2 storm reports to this severe thunderstorm warning; the first came 2 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Great_falls, MT (KTFX), launched 00:00Z, 3.2 hours before the alert went out and 188 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 8 J/kg
- Mixed-layer CIN
- -23 J/kg
- Mixed-layer LCL
- 3437 m above ground
- 0-6 km bulk shear
- 29 kt
- 0-1 km storm-relative helicity
- 19 m²/s²
- 0-3 km storm-relative helicity
- 76 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.2
The text
As transmitted.
700
WUUS55 KMSO 090312
SVRMSO
MTC023-039-077-093-090345-
/O.NEW.KMSO.SV.W.0010.160609T0312Z-160609T0345Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE MISSOULA MT
912 PM MDT WED JUN 8 2016
THE NATIONAL WEATHER SERVICE IN MISSOULA HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
NORTHEASTERN DEER LODGE COUNTY IN WEST CENTRAL MONTANA...
NORTHEASTERN GRANITE COUNTY IN WEST CENTRAL MONTANA...
SOUTHERN POWELL COUNTY IN WEST CENTRAL MONTANA...
NORTHWESTERN SILVER BOW COUNTY IN WEST CENTRAL MONTANA...
* UNTIL 945 PM MDT
* AT 910 PM MDT...DOPPLER RADAR INDICATED A LINE OF SEVERE
THUNDERSTORMS CAPABLE OF PRODUCING DAMAGING WINDS IN EXCESS OF 60
MPH. THESE STORMS WERE LOCATED ALONG A LINE EXTENDING FROM 12
MILES SOUTHWEST OF DRUMMOND TO 11 MILES WEST OF DEER LODGE TO
BUTTE...AND MOVING NORTHEAST AT 35 MPH.
CROSS WINDS ALONG THE I-90 CORRIDOR FROM DRUMMOND TO BUTTE COULD
BE SEVERE AT TIMES, GUSTING TO 60 MPH.
* LOCATIONS IMPACTED INCLUDE...
DEER LODGE...DRUMMOND...ANACONDA...BUTTE...SILVER BOW...
PHILIPSBURG...WALKERVILLE...GARRISON...WARM SPRINGS...
WEST VALLEY...GREGSON HOT SPRINGS...GALEN...CRACKERVILLE...
LOST CREEK...RAMSAY...BEARMOUTH...ELLISTON...OPPORTUNITY...
RACETRACK AND FINN.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
SEVERE THUNDERSTORMS PRODUCE DAMAGING WINDS...DESTRUCTIVE
HAIL...DEADLY LIGHTNING AND VERY HEAVY RAIN. FOR YOUR
PROTECTION...MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF YOUR
HOME OR BUSINESS. HEAVY RAINS FLOOD ROADS QUICKLY SO DO NOT DRIVE
INTO AREAS WHERE WATER COVERS THE ROAD.
&&
LAT...LON 4642 11231 4633 11245 4633 11253 4624 11260
4618 11257 4618 11251 4613 11252 4591 11241
4584 11278 4626 11332 4668 11351 4699 11283
4699 11280 4683 11279 4683 11254 4670 11253
4670 11241 4666 11241 4665 11232 4660 11229
TIME...MOT...LOC 0310Z 244DEG 130KT 4659 11339 4640 11296 4610 11235
$$2 follow-up statements
709
WWUS55 KMSO 090335
SVSMSO
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE MISSOULA MT
935 PM MDT WED JUN 8 2016
MTC023-039-077-093-090345-
/O.CON.KMSO.SV.W.0010.000000T0000Z-160609T0345Z/
DEER LODGE MT-GRANITE MT-POWELL MT-SILVER BOW MT-
935 PM MDT WED JUN 8 2016
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 945 PM MDT
FOR NORTHEASTERN DEER LODGE...NORTHEASTERN GRANITE...SOUTHERN POWELL
AND NORTHEASTERN SILVER BOW COUNTIES...
AT 934 PM MDT...DOPPLER RADAR INDICATED SEVERE THUNDERSTORMS CAPABLE
OF PRODUCING DAMAGING WINDS IN EXCESS OF 60 MPH. THESE STORMS WERE
LOCATED ALONG A LINE EXTENDING FROM NEAR LINCOLN TO 10 MILES NORTH OF
GARRISON TO NEAR TOWNSEND...MOVING NORTHEAST AT 30 MPH.
REPORTS OF TREES KNOCKED OVER IN ANACONDA ALONG HIGHWAY 1 HAVE BEEN
REPORTED.
LOCATIONS IMPACTED INCLUDE...
DEER LODGE...DRUMMOND...GARRISON...GOLDCREEK...BLOSSBURG...JENS...
HELMVILLE...HALL...BEARMOUTH...ELLISTON...NEW CHICAGO...
BROCK CREEK...AVON AND FINN.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
SEVERE THUNDERSTORMS PRODUCE DAMAGING WINDS...DESTRUCTIVE
HAIL...DEADLY LIGHTNING AND VERY HEAVY RAIN. FOR YOUR PROTECTION
MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF YOUR HOME OR
BUSINESS. HEAVY RAINS FLOOD ROADS QUICKLY SO DO NOT DRIVE INTO AREAS
WHERE WATER COVERS THE ROAD.
&&
LAT...LON 4642 11231 4639 11240 4633 11245 4634 11250
4630 11257 4623 11260 4616 11251 4641 11290
4668 11348 4671 11345 4693 11297 4696 11280
4683 11279 4683 11254 4670 11253 4670 11241
4666 11241 4665 11232 4660 11229 4657 11232
TIME...MOT...LOC 0334Z 228DEG 83KT 4690 11258 4668 11280 4640 11154
$$870
WWUS55 KMSO 090343
SVSMSO
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE MISSOULA MT
943 PM MDT WED JUN 8 2016
MTC023-039-077-093-090353-
/O.EXP.KMSO.SV.W.0010.000000T0000Z-160609T0345Z/
DEER LODGE MT-GRANITE MT-POWELL MT-SILVER BOW MT-
943 PM MDT WED JUN 8 2016
...THE SEVERE THUNDERSTORM WARNING FOR NORTHEASTERN DEER LODGE...
NORTHEASTERN GRANITE...SOUTHERN POWELL AND NORTHEASTERN SILVER BOW
COUNTIES WILL EXPIRE AT 945 PM MDT...
THE STORMS WHICH PROMPTED THE WARNING HAVE MOVED OUT OF THE AREA.
THEREFORE THE WARNING WILL BE ALLOWED TO EXPIRE.
LAT...LON 4642 11231 4639 11240 4633 11245 4634 11250
4630 11257 4623 11260 4616 11251 4641 11290
4668 11348 4671 11345 4693 11297 4696 11280
4683 11279 4683 11254 4670 11253 4670 11241
4666 11241 4665 11232 4660 11229 4657 11232
TIME...MOT...LOC 0336Z 244DEG 130KT 4690 11258 4668 11280 4640 11154
$$What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Missoula, MT wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 8, 9:08 PM MDT, 4 minutes earlier.
Area forecast discussion, Jun 8, 9:08 PM MDT, 4 minutes before
Area Forecast Discussion National Weather Service Missoula MT 908 PM MDT WED JUN 8 2016 .DISCUSSION...The flash flood watch for the Municipal and Woodrat burn scars in Clearwater and Idaho counties of Idaho has been canceled. Further rain showers are possible this evening and overnight, though not anticipating heavy rainfall occur. The severe thunderstorm watch has also been canceled for portions western Montana and and central Idaho. && .AVIATION...Strong upper atmospheric forcing combined with an unstable atmosphere will lead to scattered thunderstorms that have potential for hail. && .PREV DISCUSSION... /ISSUED 303 PM MDT WED JUN 8 2016/ UPDATE...Issued a flash flood watch for the camas prairie region in west central Idaho for potential heavy rains with thunderstorms. AVIATION...Strong upper atmospheric forcing combined with an unstable atmosphere will lead to scattered thunderstorms that have potential for hail. DISCUSSION... l and damaging winds this afternoon and evening. Current models give KMSO and KGPI the best chance of strong storms, but KBTM could also see gusty winds as thunderstorms develop after 08/2100z. Some towering cumulus are already visible across the area, and this will likely become the first round of storms. TAFs will continue to highlight the time frame of these thunderstorms with VCTS and TS groups. Storms move from southwest to northeast, and will bring gusty erratic winds when near terminals. A cold front pushing through after 09/0200z will cause a wind shift late this evening. By midnight, the most intense storms are expected to have moved east of the Continental Divide. PREV DISCUSSION... /ISSUED 225 PM MDT WED JUN 8 2016/ .Severe Thunderstorms Possible into tonight... DISCUSSION...With current hot and relatively moist atmosphere will come the chance for strong thunderstorms in southwest flow ahead of low pressure which is currently spinning off the West Coast. Current NWS Missoula social media posts (Facebook & Twitter) highlight graphically the areas where the strongest storms are expected, which is roughly along a line from Orofino, ID to Glacier National Park, MT. But most of western Montana and north central Idaho could see thunderstorms at some point into tonight. For those with outdoor plans into this evening, keep an eye on the sky, and respect the intensity of these storms by finding a safe location if storms approach. Not all locations will see thunderstorms into tonight, but those that do may experience strong to damaging winds, plenty of lightning, and even some large hail directly under the storm cores. Stay weather aware while outside. && DISCUSSION... A cold front is expected to shift across north central Idaho late this afternoon and into western Montana during the evening. The cold front will produce increasing winds, but also help enhance some of the prior discussed thunderstorms. A cooler air mass should cover the northern Rockies Thursday. The atmosphere will remain moderately unstable from the Bitterroots and Lemhi County eastward across southwest Montana. As the main upper trough of low pressure over the Pacific Northwest sharpens/strengthens on Friday, this should put west central Montana, southwest Montana, and the Camas Prairie/Salmon River Canyon eastward across the Clearwaters in a more favorable area for a few afternoon thunderstorms. Isolated storms that develop over southwest Montana could become strong. Additional moisture&& DISCUSSION... and showers are expected to stream northward over north central Idaho and especially western Montana Saturday and Saturday night as the main trough of low pressure shifts over the area. A brief break in the showers may occur late Sunday into Monday as weak high pressure returns. Longer range guidance shows another relatively moist/unstable period (in terms of shower/thunderstorm threat) next week. AVIATION...Strong upper atmospheric forcing combined with an unstable atmosphere will lead to scattered thunderstorms that have potential for hail and damaging winds this afternoon and evening. Current models give KMSO and KGPI the best chance of strong storms, but KBTM could also see gusty winds as thunderstorms develop after 08/2100z. Some towering cumulus are already visible across the area, and this will likely become the first round of storms. TAFs will continue to highlight the time frame of these thunderstorms with VCTS and TS groups. Storms move from southwest to northeast, and will bring gusty erratic winds when near terminals. A cold front pushing through after 09/0200z will cause a wind shift late this evening. By midnight, the most intense storms are expected to have moved east of the Continental Divide. && .MSO WATCHES/WARNINGS/ADVISORIES... MT...None. ID...None. &&
In the hours before
Local storm report, Jun 8, 6:54 PM MDT, 2 hours 18 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MISSOULA MT
654 PM MDT WED JUN 8 2016
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0556 PM HAIL 2 WNW KALISPELL 48.21N 114.35W
06/08/2016 E1.00 INCH FLATHEAD MT PUBLIC
PHOTO WAS SENT TO US WITH COMPARISON TO A
QUARTER. .
&&
NWS MISSOULA MT
IRIS SYSTEMLocal storm report, Jun 8, 7:08 PM MDT, 2 hours 4 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MISSOULA MT
708 PM MDT WED JUN 8 2016
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0245 PM HAIL GREER 46.39N 116.17W
06/08/2016 M2.00 INCH CLEARWATER ID TRAINED SPOTTER
VERY LARGE HAIL NEAR THE INTERSECTION OF US
ROUTE 12 AND IDAHO HWY 11 IN GREER AROUND
2:45 PM PDT THIS AFTERNOON.
&&
NWS MISSOULA MT
IRIS SYSTEMSpecial weather statement, Jun 8, 7:12 PM MDT, 2 hours before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MISSOULA MT
712 PM MDT WED JUN 8 2016
MTZ002-090145-
WEST GLACIER REGION MT-
712 PM MDT WED JUN 8 2016
...SIGNIFICANT WEATHER ADVISORY FOR NORTH CENTRAL FLATHEAD COUNTY
UNTIL 745 PM MDT...
AT 712 PM MDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM 16
MILES NORTH OF WEST GLACIER...OR 37 MILES NORTH OF EVERGREEN...MOVING
NORTHEAST AT 35 MPH.
HALF INCH TO DIME SIZE HAIL AND WINDS IN EXCESS OF 30 MPH WILL BE
POSSIBLE WITH THIS STORM.
THIS STORM WILL REMAIN OVER MAINLY RURAL AREAS OF NORTH CENTRAL
FLATHEAD COUNTY.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
FREQUENT CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THIS STORM.
LIGHTNING CAN STRIKE 10 MILES AWAY FROM A THUNDERSTORM. SEEK A SAFE
SHELTER INSIDE A BUILDING OR VEHICLE.
&&
A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 1000 PM MDT FOR
NORTHWESTERN MONTANA.
LAT...LON 4885 11399 4883 11400 4882 11396 4885 11391
4884 11388 4886 11384 4884 11381 4884 11378
4882 11376 4879 11377 4874 11371 4870 11371
4863 11413 4877 11423 4889 11405
TIME...MOT...LOC 0112Z 229DEG 60KT 4874 11402Special weather statement, Jun 8, 8:41 PM MDT, 31 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MISSOULA MT
841 PM MDT WED JUN 8 2016
MTZ006-007-043-090345-
POTOMAC/SEELEY LAKE REGION MT-BITTERROOT/SAPPHIRE MOUNTAINS MT-
BUTTE/BLACKFOOT REGION MT-
841 PM MDT WED JUN 8 2016
...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN DEER LODGE...
NORTHERN GRANITE...SOUTH CENTRAL POWELL AND SILVER BOW COUNTIES UNTIL
945 PM MDT...
AT 840 PM MDT...DOPPLER RADAR WAS TRACKING STRONG THUNDERSTORMS ALONG
A LINE EXTENDING FROM 15 MILES EAST OF STEVENSVILLE TO NEAR WEST
VALLEY TO NEAR DIVIDE. MOVEMENT WAS NORTHEAST AT 130 MPH.
WINDS IN EXCESS OF 40 MPH, FREQUENT LIGHTNING AND HEAVY RAIN WILL BE
POSSIBLE WITH THESE STORMS.
LOCATIONS IMPACTED INCLUDE...
DEER LODGE...ANACONDA...BUTTE...SILVER BOW...PHILIPSBURG...
WALKERVILLE...GREGSON HOT SPRINGS...GALEN...WARM SPRINGS...
GARRISON...MAXVILLE...CRACKERVILLE...LOST CREEK...NISSLER...RAMSAY...
QUIGLEY...PRINCETON...OPPORTUNITY...JANNEY AND RACETRACK.
LAT...LON 4580 11231 4574 11244 4576 11250 4569 11256
4623 11309 4656 11377 4669 11349 4658 11321
4647 11268 4637 11241 4633 11245 4633 11254
4624 11260 4618 11257 4618 11251 4613 11252
4610 11247 4605 11248 4590 11241 4585 11243
TIME...MOT...LOC 0240Z 234DEG 111KT 4646 11378 4622 11299 4569 11270Local storm report, Jun 8, 8:43 PM MDT, 29 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MISSOULA MT
843 PM MDT WED JUN 8 2016
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0617 PM HAIL 3 SSE COLUMBIA FALLS 48.34N 114.16W
06/08/2016 M1.00 INCH FLATHEAD MT PUBLIC
RECEIVED A REPORT OF 1 INCH OR LARGER HAIL
FROM THE PUBLIC ON SOCIAL MEDIA.
&&
NWS MISSOULA MT
IRIS SYSTEMSpecial weather statement, Jun 8, 9:05 PM MDT, 7 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE MISSOULA MT 905 PM MDT WED JUN 8 2016 IDZ006-MTZ005-006-090345- SOUTHERN CLEARWATER MOUNTAINS ID-MISSOULA/BITTERROOT VALLEYS MT- BITTERROOT/SAPPHIRE MOUNTAINS MT- 905 PM MDT WED JUN 8 2016 ...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN IDAHO...NORTHWESTERN RAVALLI AND WEST CENTRAL GRANITE COUNTIES UNTIL 945 PM MDT/845 PM PDT/... AT 903 PM MDT/803 PM PDT/...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM 15 MILES SOUTHWEST OF HAMILTON...MOVING NORTH TO NORTHEAST AT 25 MPH. WINDS IN EXCESS OF 40 MPH, LIGHTING AND BRIEF HEAVY RAIN WILL BE POSSIBLE WITH THIS STORM. LOCATIONS IMPACTED INCLUDE... HAMILTON...STEVENSVILLE...DARBY...WOODSIDE...FLORENCE...VICTOR... PINESDALE...BELL CROSSING...CORVALLIS...CHARLOS HEIGHTS... COMO AND GRANTSDALE. LAT...LON 4581 11434 4604 11460 4665 11425 4665 11373 TIME...MOT...LOC 0303Z 229DEG 101KT 4635 11390
The office that day
Everything else NWS Missoula, MT issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jun 8, 6:06 PM MDT | Severe Thunderstorm Warning | MSO | Flathead | 24 min |
| Jun 8, 6:07 PM MDT | Special Weather Statement | MSO | 38 min | |
| Jun 8, 6:11 PM MDT | Special Weather Statement | MSO | Lake | 64 min |
| Jun 8, 6:16 PM MDT | Severe Thunderstorm Warning | MSO | Flathead | 29 min |
| Jun 8, 6:22 PM MDT | Severe Thunderstorm Warning | MSO | Lake, Sanders | 24 min |
| Jun 8, 6:26 PM MDT | Special Weather Statement | MSO | Mineral | 34 min |
| Jun 8, 6:31 PM MDT | Special Weather Statement | MSO | Flathead | 29 min |
| Jun 8, 6:37 PM MDT | Severe Thunderstorm Warning | MSO | Mineral, Missoula, Sanders | 38 min |
| Jun 8, 6:44 PM MDT | Severe Thunderstorm Warning | MSO | Lake | 28 min |
| Jun 8, 7:12 PM MDT | Special Weather Statement | MSO | Flathead | 33 min |
| Jun 8, 8:41 PM MDT | Special Weather Statement | MSO | Granite, Silver Bow | 64 min |
| Jun 8, 9:05 PM MDT | Special Weather Statement | MSO | Ravalli | 40 min |
| Jun 8, 9:39 PM MDT | Special Weather Statement | MSO | Missoula | 66 min |
| Jun 8, 9:47 PM MDT | Special Weather Statement | MSO | Powell | 43 min |
| Jun 9, 3:20 PM MDT | Special Weather Statement | MSO | Deer Lodge | 40 min |
Nearby
Severe Thunderstorm Warnings in Montana, 2016Every severe thunderstorm warning in 2016
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.